Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 164, NWS Albuquerque, NM

August 3, 2020Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 3, 2020, 3:59 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2020, 3:59 PM MDT (21:59 UTC)
Expired
Aug 3, 2020, 4:22 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 169 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:03 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 3:03 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Mon Aug 3 2020

.SYNOPSIS...
Another active afternoon and evening is in store for the Land of
Enchantment today and tonight, with strong to severe thunderstorms
east of the central mountain chain. These storms will be capable of
strong wind gusts, small hail, locally heavy downpours, and frequent
lightning. The high pressure then slides toward northern New Mexico/
southwestern New Mexico, with slim rain chances and above normal
temperatures for Tuesday. A weaker monsoon plume develops mid to late
week, with drier storms and warmer temperatures through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The upper high center has drifted over western New Mexico this
afternoon and will continue to slowly move to south central New
Mexico by early Wednesday morning. This will result in fewer showers
and storms tonight through Tuesday night, especially west of the Rio
Grande Valley. Some of the activity may be drier as well with gusty
winds but little to no rain. Highs Tuesday will be a few degrees
warmer than average. Lows tonight and Tuesday night will be near to
above average for the majority of the forecast area.

The marginal risk for severe storms remains over much of eastern New
Mexico this afternoon and evening but a watch is not anticipated at
this time. Consequently did not mention severe storms specifically
in the weather grids for this evening, although a few severe storms
are possible, with instability increasing over northeast New Mexico
at this time. Storm motions will be to the southeast or south
through this evening. As northwest flow develops over northeast New
Mexico on Tuesday, can't rule out the potential for isolated severe
storms there Tuesday afternoon/evening, and SPC has painted the
Marginal risk into parts of Colfax, Union and Harding counties.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
As the high pressure shifts to southeast New Mexico on Wednesday,
limited moisture will work its way into the state. this will allow
for increased precipitation chances, especially across the southern
high terrain. With ABQ PWAT forecast to drop to 0.5" by Wednesday
afternoon, storms will tend to be on the drier side, with gusty
outflow winds possible. Thursday seems like it will be the most
active day, as the high shifts further eastward into Texas, setting
up a more traditional (albeit weaker) south-to- north monsoon
pattern. By Friday, the moisture plume shifts to a more southwest-
northeast orientation, while drier air will work its way into the
northwest corner of the state. Additionally, transport winds are favorable
for smoke and hazy skies from southern California to work their way
in through the end of the work week.

There is some uncertainty heading into the weekend about the
placement of the upper high, but the 12z runs of the GFS and ECMWF
are coming into better agreement that a broad area of high pressure
will build and shift over southwestern New Mexico, similar to what
their respective ensembles are showing. This solution will generally
reduce storm coverage across the Land of Enchantment, which goes
along with the NBM PoPs. Temperatures will be a mixed bag of near to
normal temperatures across the west and temperatures a few degrees
above normal across the east.

99/31

&&

.FIRE WEATHER...
The upper high center has drifted over western New Mexico this
afternoon and will continue to slowly move to south central New
Mexico by early Wednesday morning. This will result in fewer showers
and storms tonight through Tuesday night, especially west of the Rio
Grande Valley. Some of the activity may become drier as well with
gusty winds but little to no rain.

Humidities will lower especially from the AZ border to the central
mountain chain tonight through Tuesday night, resulting in areas of
fair to poor overnight recoveries. Daytime temperatures warm
slightly as well. While northwest to west winds tend to increase
somewhat Tuesday, not anticipating any noteworthy critical fire
weather conditions.

The upper high will continue moving to the east of New Mexico
Wednesday night and Thursday, allowing for the stream of subtropical
moisture to resume, and increasing areal coverage and number of
thunderstorms as soon as Wednesday afternoon. However, some of the
activity will likely be dry with gusty and erratic winds, at least
initially over western New Mexico, before the boundary layer
moistens up. The uptick in convection will persist into Friday
before the flow of moisture is again restricted by the upper high
center returning to New Mexico.

Ventilation rates will be mostly good to excellent, with some
localized fair to poor rates forecast on Wednesday over the east and
on Friday over northeast New Mexico.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high center shifting over wrn NM and to south central NM next
24 hours. Convection expected to develop over the higher terrain
and move into the lower elevations between 21Z and 00Z. Some of the
storms will be strong to severe over northeast and east central NM
with large hail and wind gusts around 50kt, and brief MVFR to IFR
cigs/vsbys along with mt obscurations will be possible in the
stronger storms. Tstms to diminish aft 03-06Z with isold to sct
showers thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  97  59  95 /   0   0   0   0
Dulce...........................  50  90  50  89 /  10   0   0   5
Cuba............................  58  91  57  89 /  10   5   0  10
Gallup..........................  57  93  55  89 /  10   0   0  10
El Morro........................  55  88  53  83 /  10   5   5  20
Grants..........................  58  91  55  86 /  10   5   5  20
Quemado.........................  57  87  57  82 /  20  20   5  40
Magdalena.......................  61  89  61  86 /  30  20   5  40
Datil...........................  56  85  56  82 /  20  20   5  40
Reserve.........................  58  92  58  88 /  30  20   5  40
Glenwood........................  66  96  67  92 /  20  20   5  30
Chama...........................  49  85  48  83 /  30   5   0  10
Los Alamos......................  59  89  61  87 /  20  10   5  20
Pecos...........................  57  89  58  87 /  30  10   5  20
Cerro/Questa....................  52  85  48  84 /  40  10   5  20
Red River.......................  45  77  43  76 /  40  20  10  30
Angel Fire......................  46  80  42  78 /  40  20  10  30
Taos............................  52  89  52  89 /  40  10   5  20
Mora............................  52  86  53  85 /  40  20   5  20
Espanola........................  61  95  56  93 /  20   5   0  10
Santa Fe........................  58  90  60  88 /  30  10   5  10
Santa Fe Airport................  58  94  59  91 /  20  10   5  10
Albuquerque Foothills...........  65  94  66  92 /  20   5   5  10
Albuquerque Heights.............  67  96  68  93 /  20   5   5  10
Albuquerque Valley..............  67  98  63  94 /  20   0   0  10
Albuquerque West Mesa...........  66  97  64  95 /  20   5   0  10
Belen...........................  66  98  65  96 /  20   5   0  10
Bernalillo......................  64  98  63  96 /  20   5   5   5
Bosque Farms....................  66  97  64  95 /  20   5   0  10
Corrales........................  65  98  64  96 /  20   5   0  10
Los Lunas.......................  66  97  65  95 /  20   5   0  10
Placitas........................  63  93  64  92 /  20   5   5  10
Rio Rancho......................  65  97  66  96 /  20   5   5  10
Socorro.........................  68  98  68  96 /  20  10   5  20
Sandia Park/Cedar Crest.........  60  89  61  88 /  20  10   5  10
Tijeras.........................  62  92  63  91 /  20  10   5  10
Edgewood........................  58  92  59  89 /  20  10   5  10
Moriarty/Estancia...............  56  94  57  88 /  20  10   5  10
Clines Corners..................  57  90  58  89 /  30  10   5  10
Mountainair.....................  59  91  61  89 /  20  10   5  20
Gran Quivira....................  60  91  62  89 /  20  10   5  20
Carrizozo.......................  66  94  68  93 /  20  10   5  20
Ruidoso.........................  60  87  62  84 /  30  30   5  30
Capulin.........................  56  86  54  86 /  50  40  30  40
Raton...........................  54  91  54  89 /  60  20  20  30
Springer........................  54  92  54  93 /  50  20  20  30
Las Vegas.......................  54  89  55  87 /  50  20   5  20
Clayton.........................  60  90  59  87 /  30  20  30  10
Roy.............................  57  89  58  89 /  40  20  20  20
Conchas.........................  65  98  63  97 /  30  10  10  10
Santa Rosa......................  64  97  65  96 /  30  10   5  10
Tucumcari.......................  67 100  67  95 /  30  10  20  10
Clovis..........................  65  98  67  95 /  20  10  20  10
Portales........................  66  99  68  96 /  20  10  20  10
Fort Sumner.....................  67  99  68  97 /  20  10  10  10
Roswell.........................  71 104  72 101 /  20  10  10  10
Picacho.........................  66  96  67  94 /  20  30  10  20
Elk.............................  63  92  64  90 /  20  40  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 3, 4:01 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Mon Aug 3 2020

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
401 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over eastern NM
where heavy rainfall, large hail, damaging winds, minor flooding, and
frequent lightning strikes are possible. Storms will move southward
at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The coverage of showers and thunderstorms will decrease over much of
the region through the end of this week. However, a few storms are
still possible in and around the higher terrain each afternoon with
brief heavy rain, strong downburst winds, small hail, and occasional
lightning strikes. Storm motions will transition from northwest to
southeast Tuesday and Wednesday to southwest to northeast through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Aug 3, 1:43 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Mon Aug 3 2020

NMZ215-228-032015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
143 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 24 miles northwest of Wagon Mound, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3632 10511 3634 10493 3611 10476 3606 10513
TIME...MOT...LOC 1943Z 353DEG 15KT 3625 10502

CA
Special weather statement, Aug 3, 2:20 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
220 PM MDT Mon Aug 3 2020

NMZ208-241-032045-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
220 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 245
PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Old Horse Springs, or 28 miles east of Reserve,
moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Old Horse Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3390 10841 3394 10821 3379 10801 3371 10836
TIME...MOT...LOC 2020Z 335DEG 5KT 3383 10828

CA
Special weather statement, Aug 3, 2:30 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Mon Aug 3 2020

NMZ215-228-032100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
230 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 300 PM
MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ocate, or 17 miles west of Wagon Mound, moving south
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Golondrinas and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3614 10512 3616 10492 3589 10485 3588 10519
TIME...MOT...LOC 2029Z 003DEG 22KT 3605 10503

CA
Special weather statement, Aug 3, 2:43 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Mon Aug 3 2020

NMZ216-032115-
Upper Rio Grande Valley-
243 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TAOS COUNTY UNTIL
315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Arroyo Hondo, or 15 miles southwest of Questa, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Arroyo Hondo and San Cristobal.

This includes the following highways...
 Highway 285 near Mile Marker 377.
 Highway 64 between Mile Markers 227 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3664 10562 3658 10562 3636 10570 3655 10595
      3670 10586
TIME...MOT...LOC 2043Z 294DEG 14KT 3658 10581

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:22 PM MDTAreal Flood AdvisoryABQColfax, Union113 min
Aug 2, 6:35 PM MDTAreal Flood AdvisoryABQBernalillo115 min
Aug 2, 6:44 PM MDTSpecial Weather StatementABQBernalillo31 min
Aug 2, 6:52 PM MDTSpecial Weather StatementABQUnion23 min
Aug 2, 7:53 PM MDTSpecial Weather StatementABQCurry37 min
Aug 2, 8:13 PM MDTSpecial Weather StatementABQUnion32 min
Aug 2, 8:31 PM MDTSpecial Weather StatementABQChaves29 min
Aug 3, 1:43 PM MDTSpecial Weather StatementABQMora32 min
Aug 3, 2:06 PM MDTSevere Thunderstorm WarningABQMora24 min
Aug 3, 2:20 PM MDTSpecial Weather StatementABQCatron25 min
Aug 3, 2:30 PM MDTSpecial Weather StatementABQMora30 min
Aug 3, 2:43 PM MDTSpecial Weather StatementABQTaos32 min
Aug 3, 3:00 PM MDTSevere Thunderstorm WarningABQMora, San Miguel60 min
Aug 3, 3:05 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 3, 4:02 PM MDTSpecial Weather StatementABQLos Alamos28 min
Aug 3, 4:12 PM MDTSpecial Weather StatementABQ33 min
Aug 3, 4:21 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance14 min
Aug 3, 4:25 PM MDTSpecial Weather StatementABQValencia35 min
Aug 3, 4:32 PM MDTSpecial Weather StatementABQLos Alamos28 min
Aug 3, 4:34 PM MDTSpecial Weather StatementABQ26 min
Aug 3, 4:37 PM MDTAreal Flood AdvisoryABQMora, San Miguel113 min
Aug 3, 4:41 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Aug 3, 4:50 PM MDTAreal Flood AdvisoryABQColfax115 min
Aug 3, 4:54 PM MDTSpecial Weather StatementABQColfax36 min
Aug 3, 4:57 PM MDTSevere Thunderstorm WarningABQSan Miguel, Torrance33 min
Aug 3, 5:00 PM MDTSevere Thunderstorm WarningABQColfax45 min
Aug 3, 5:02 PM MDTSpecial Weather StatementABQSandoval28 min
Aug 3, 5:22 PM MDTSpecial Weather StatementABQSan Miguel23 min
Aug 3, 5:35 PM MDTSpecial Weather StatementABQColfax25 min
Aug 3, 5:42 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 3, 5:54 PM MDTSpecial Weather StatementABQBernalillo36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.